Home Ask The Dentist Medicaid Polls Procedure Descriptions FAQ's Consultants Schools Directories Research


 

Dental Health Directory Library

FAQ:  Sedation Dentistry


Find Sedation Dentists
Sedation Dentistry Poll
EKG Sedation Monitors
Childrens Pediatric Sedation
Question:
Bad reaction to Epenephrine: I recently had some teeth filled and was told by the dentist that the numbing agent he used contained epenephrine, because epenephrine constricts blood vessels.

Why does vasoconstriction help a dental procedure? Are there numbing agents that do not contain epenephrine? I have a bad reaction to that ingredient. ...Visitor from CO

Answer:
The reason dental anesthetic has epinepherine in it is to constrict the blood vessels around the tooth/teeth being treated. Dental anesthetic is diluted and carried away by the blood stream, thus if less blood is flowing through the small area of the mouth being worked on, the area stays numb for a much longer time.

When epinepherine is used it constricts the small blood vessels near the tooth being numbed, at the same time it tricks the heart into thinking some part of the circulatory is being closed down also.

The heart reacts by trying to "open" the closed vessels by pumping harder for a brief period of time. Once the body and heart realize this is not a serious problem( ie- only a very small area in the mouth is constricted) the heart beat returns to normal in a very short period of time.

When the heart beat picks up after a dental injection the patient may also feel a bit warm and flushed, but this is very normal and passes quickly. I myself would want the local anesthetic to last as long as it could so I don't feel a thing.

Some people react to the epinepherine more than others. Many people mistakenly believe they are "allergic" to epiepherine, when in fact the increased heart rate and feeling a bit light headed for a brief period is normal.

For patients that are truly allergic or have bad reactions to epinepherine, there are local dental anesthetics without epinepherine in them. These "epi" free anesthetics do not last that long and need to be reapplied more often (ie- more injections during your appointment).

For patients who do feel flushed or light headed ater an injection, the dentist or assistant can bring the dental chair back to raise the legs higher than the heart and head. This brings blood to the head which acts to reduce the flushed, light headed feeling.

Editorial Staff

Return to Sedation FAQ



Return to FAQ Index

You also have the option of using Google search technology to conduct a specific search within our databases to find more specific information. Adjust search terms as needed to refine search results:


Page copy protected against web site content infringement by Copyscape


[Home]   [Ask The Dentist]   [FAQ's]   [Polls]   [Consultants]   [Directories]   [Articles]  
Contact the Editor
Technical Treatment Protocol Diagnosis Error Assessment
Free No Cost Dentist Advice
Featured in
Part of the Dental Network
Health Issues in Dentistry
Dental Sedation
All rights reserved - 1999-2016
Google
Powered by DentMedHost
webmaster@dental--health.com
Dental Pros and Cons


Videos
Free Dentistry
Bad Teeth Gums Gallery